Category: Thyroid

Monitor: 9

9 - THYROTOXIC PERICARDITIS

Friday, Apr 26
12:00 PM – 12:30 PM

Objective :

To present a rare case of thyrotoxic pericarditis in a patient with Graves' disease (GD).


Methods : The clinical and paraclinical manifestations of the patient are described.


Results : Woman, 57 yo. In October 2017 diagnosis of hyperthyroidism receiving tiamazole 10mg/d and propanol 20mg/d. In March-2018 productive cough, chest pain, fever, dyspnea, mixedema in lower limbs and orthopnea for which reason it is taken to ER where the chest radiography showed an increase in the cardio-thoracic index, heart in water bottle morphology. Analytical: TSH <0.005uIU/ml, FT4: 7.77ng/dL, T3L: 32.55pg/ml, AbTPO> 600; cortisol, ACTH, calcium, PTH, HbA1c: normal; Tiamazole 30mg/d and bisoprolol 5mg/d were indicated. Echocardiography: pericardial effusion (1 liter), without signs of cardiac tamponade. Pericardiocentesis: turbid serohemic fluid (G: 93, LDH: 580, Albumin: 2.68, Cells: 15xmm3, PMN = 80%, MN = 10%, Mesothelial = 10%, Red Blood Cells: 3000 and crenocytes: 0.01%, ADA Test (-). Sputum BK x 3 (-), sputum culture and pericardial fluid for BK (-), HBV-HCV (-), RPR (-), ANA, AntiDNA and AntiSm (-). Thyroid scan: Diffuse goiter. CT: massive pericardial effusion, with moderate bilateral pleural effusion. She underwent pericardial window creation by thoracotomy and evidence of pericardial fluid +/- 400cc. Pericardium biopsy: fibrous tissue with marked chronic inflammatory infiltrate, hemorrhage and fibrosis, BK (-). After compensation with thiamazole, she received radioiodine 15 mCi. Currently receives LT4 100 ug; TSH = 2.76uUI/ml, T4L = 0.904mg/dL, T3L = 8.39pg/dL).


Discussion : The co-existence of severe disease and acute pericarditis has been demonstrated in rare cases but a common etiology has never been postulated. Possibly, pericarditis is part of the serositis from the systemic vasculitis process in patients, although it is difficult to establish a causal relationship between the two. Cases of painful pericarditis accompanied by pericardial tamponade, pleural effusions and fever in Grave's disease have been described. These authors felt that this was a coincidence, because of a lack of any previous reports, despite the fact that the main reason for the presentation was aggressive thyrotoxicosis. Nevertheless, more large scale studies are warranted in order to elucidate the relationship between the two entities.


Conclusion : The severity of pericardial and systemic disease in these patients and the documentation of signs or symptoms of thyrotoxicosis in the initial presentation make an accidental association unlikely.

SHORT URL FUNCTION-->

Jose L. PAZ-IBARRA

ENDOCRINOLOGIST
HOSPITAL NACIONAL EDGARDO REBAGLIATI - UNIVERSIDAD NACIONAL MAYOR DE SAN MARCOS. LIMA - PERU
Lima, Lima, Peru

PERUVIAN ENDOCRINOLOGIST, UNIVERSITY TEACHER, ACTIVE MEMBER OF AACE, AREAS OF INTEREST NEUROENDOCRINOLOGY, THYROID, ENDOCRINOLOGY OF REPRODUCTION AND BONE MINERAL METABOLISM

Jorge Merchan

ENDOCRINOLOGY RESIDENT
HOSPITAL REBAGLIATI - LIMA - PERU, Lima, Peru

RESIDENT

Victor Garcia

ENDOCRINOLOGY RESIDENT
HOSPITAL REBAGLIATI - LIMA - PERU, Lima, Peru

RESIDENT

Gerson Siura

ENDOCRINOLOGY RESIDENT
HOSPITAL REBAGLIATI - LIMA - PERU, Lima, Peru

RESIDENT IN ENDOCRINOLOGY

Manuel Inostroza

INTERNAL MEDICINE
HOSPITAL REBAGLIATI - LIMA - PERU, Lima, Peru

INTERNIST